Universality among graphs omitting a complete bipartite graph


For cardinals λ,κ,θ we consider the class of graphs of cardinality λ which has no subgraph which is (κ,θ)-complete bipartite graph. The question is whether in such a class there is a universal one under (weak) embedding. We solve this problem completely under GCH. Under various assumptions mostly related to cardinal arithmetic we prove non-existence of universals for this problem. We also look at combinatorial properties useful for those problems concerning κ-dense families.

This is a preview of subscription content, access via your institution.


  1. [1]

    P. Erdős and A. Hajnal: Solved and Unsolved Problems in set theory, in: Proc. of the Symp. in honor of Tarksi’s seventieth birthday in Berkeley 1971 (Leon Henkin, ed.), Proc. Symp in Pure Math., vol. XXV, 1974, pp. 269–287.

  2. [2]

    P. Komjáth and J. Pach: Universal graphs without large bipartite subgraphs, Mathematika 31 (1984), 282–290.

    MathSciNet  MATH  Article  Google Scholar 

  3. [3]

    O. Shafir: Two cases when d κ and d *κ are equal, Fundamenta Mathematicae 167 (2001), 17–21.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    S. Shelah: Non-structure theory, vol. accepted, Oxford University Press.

  5. [5]

    S. Shelah: Notes on combinatorial set theory, Israel Journal of Mathematics 14 (1973), 262–277.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    S. Shelah: Abstract elementary classes near1, Chapter I. 0705.4137.

  7. [7]

    S. Shelah: On successors of singular cardinals, Logic Colloquium’ 78 (Mons, 1978), Stud. Logic Foundations Math, vol. 97, North-Holland, Amsterdam-New York, 1979, pp. 357–380.

    Google Scholar 

  8. [8]

    S. Shelah: Universal classes, Classification theory (Chicago, IL, 1985), Lecture Notes in Mathematics, vol. 1292, Springer, Berlin, 1987, Proceedings of the USA-Israel Conference on Classification Theory, Chicago, December 1985; ed. Baldwin, J.T., pp. 264–418.

    Google Scholar 

  9. [9]

    S. Shelah: Black Boxes, 0812.0656. 0812.0656. 0812.0656.

  10. [10]

    S. Shelah: The Generalized Continuum Hypothesis revisited, Israel Journal of Mathematics 116 (2000), 285–321, math.LO/9809200.

    MathSciNet  MATH  Article  Google Scholar 

  11. [11]

    P. Komjáth and S. Shelah: Universal graphs without large cliques, Journal of Combinatorial Theory. Ser. B 63 (1995), 125–135.

    MATH  Article  Google Scholar 

  12. [12]

    S. Shelah: More on the Revised GCH and the Black Box, Annals of Pure and Applied Logic 140 (2006), 133–160, math.LO/0406482.

    MathSciNet  MATH  Article  Google Scholar 

  13. [13]

    S. Shelah: Many partition relations below density, Israel Journal of Mathematics submitted, 0902.0440.

  14. [14]

    S. Shelah: Diamonds, Proceedings of the American Mathematical Society accepted, 0711.3030.

Download references

Author information



Corresponding author

Correspondence to Saharon Shelah.

Additional information

The author thanks Alice Leonhardt for the beautiful typing. This research was supported by the United States-Israel Binational Science Foundation. Publication 706.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Shelah, S. Universality among graphs omitting a complete bipartite graph. Combinatorica 32, 325–362 (2012). https://doi.org/10.1007/s00493-012-2033-4

Download citation

Mathematics Subject Classification (2010)

  • 03E05
  • 05C63
  • 03E04